Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 44, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 10, 2022, 8:10 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2022, 8:10 PM EDT (00:10 UTC)
- Expired
- Sep 11, 2022, 7:51 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
727 WHUS42 KMHX 110010 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 810 PM EDT Sat Sep 10 2022 NCZ195-199-120000- /O.EXP.KMHX.BH.S.0043.000000T0000Z-220911T0000Z/ /O.NEW.KMHX.BH.S.0044.220911T0010Z-220912T0000Z/ West Carteret-Coastal Onslow- 810 PM EDT Sat Sep 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin NCZ196-203>205-120000- /O.EXP.KMHX.BH.S.0043.000000T0000Z-220911T0000Z/ /O.NEW.KMHX.BH.S.0044.220911T0010Z-220912T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 810 PM EDT Sat Sep 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ Martin
2 follow-up statements
723 WHUS42 KMHX 110835 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 435 AM EDT Sun Sep 11 2022 NCZ195-199-112100- /O.CON.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/ West Carteret-Coastal Onslow- 435 AM EDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-203>205-112100- /O.CON.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 435 AM EDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
985 WHUS42 KMHX 112351 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 751 PM EDT Sun Sep 11 2022 NCZ195-196-199-204-121200- /O.CAN.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/ /O.NEW.KMHX.BH.S.0045.220912T0000Z-220913T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 751 PM EDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Ocracoke Inlet to Surf City, and Ocracoke Island beaches. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-205-121200- /O.CAN.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/ /O.NEW.KMHX.BH.S.0045.220912T0000Z-220913T0000Z/ Northern Outer Banks-Hatteras Island- 751 PM EDT Sun Sep 11 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 7:50 PM EDT, 20 minutes earlier.
Area forecast discussion, Sep 10, 7:50 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
750 PM EDT Sat Sep 10 2022
.SYNOPSIS...
Periods of showers and thunderstorms will continue into early
next week as moisture surges ahead of a slow moving frontal
system. The cold front is expected to move through the area late
Tuesday into early Wednesday with high pressure building in mid
to late week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 745 PM Sat...Radar imagery showing a relative lull in
precipitation across eastern NC with brief enhancements in
reflectively along a weak boundary draped along the Crystal
Coast towards Ocracoke. Expect rainfall coverage to diminish
further overnight, but will likely not entirely dry out,
particularly closer to the coast. Largely left previous forecast
intact, only raising cloud cover based on satellite trends.
Prev disc...The area remains sandwiched between upper ridging
off the coast, an upper low centered over the lower Mississippi
River Valley, and a robust upper trough digging into the
Midwest. This is allowing abundant Gulf and western Atlantic
moisture to feed northward into the area bringing numerous
showers aided by weak mid-level shortwave energy and a surface
trough bisecting the area. Modest instability resides across
southern sections, south of the Pamlico River, but shear remains
weak and have yet to see any lightning today, however cannot
rule out an isolated tstm this evening. There is some weak
helicity across southern sections and have seen some rotation in
showers offshore where instability is maximized and the
potential for waterspouts will continue into the evening. Heavy
rain and localized flooding will also be a concern with PW
values around 2.25" and we have already seen impressive rainfall
amounts across portions of Carteret County from Morehead City
eastward to the southern Core Banks where radar estimated precip
is around 2-5" today. Clouds and precip will limit cooling
overnight with lows expected in the low to mid 70s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 430 PM Saturday...The upper low over the lower Mississippi
River Valley will open into a wave tonight with its assoc vort
max lifting across the area Sunday. Abundant moisture will
continue to feed into the area with high pressure sliding
further offshore allowing low level flow to become southerly.
This may bring greater instability and a better coverage of
thunderstorms during the afternoon, depending on the extent
clouds and precip which may prevent the instability to become
realized. 0-6 km shear is a bit higher as well, around 25 kt,
which may also aid in developing a few stronger storms. The
primary threat however continues to the heavy rain and localized
flooding with PW values remaining around 2.25". High Sunday
expected to be a few degrees warmer but still topping out in the
mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 315 AM Sat...Unsettled weather will continue through
Tuesday as moisture spreads northward in advance of a slow
moving cold front. The cold front is forecast to cross the area
Tue night followed by drier weather Wed-Fri though a few coastal
showers can't be ruled out mid through late next week.
Temperatures are forecast to be at or above normal through the
period despite the cold frontal passage.
Sunday night through Tuesday night...The Gulf of Mexico and
Atlantic will be tapped ahead of a slow moving cold front.
Scattered to numerous showers/possible thunderstorms are
expected as deep moisture advection occurs in response to the
upper level trough moving closer. The heaviest precipitation is
expected to fall Sunday into Mon where widespread 1-2" amounts
are expected. Locally much higher amounts are possible as PW
values remain AOA 2". The cold front should push through Tue
night.
Wednesday through Friday...Drier weather is expected across most
of the area as high pressure builds in behind the front. Deeper
moisture, however, will be lurking just southeast of the area
which will keep a slight chance for a few coastal showers in the
forecast. Will have to watch to see if this moisture gets drawn
inland late week which would increase the chance for rain.
Temperatures through this period will remain right around
average with highs in the low to mid 80s, and lows in the 60s
to low 70s.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 750 PM Sat...Flight conditions are beginning to further
deteriorate faster than expected with all but EWN now in
lowering IFR. Leaned heavily on LAMP guidance, which has been
tracking along relatively well with this event, favoring
persistent IFR conditions (with periods of LIFR late) throughout
the overnight period, then lifting to MVFR after sunrise with
increasing mixing. Shower activity will be relatively minimized
overnight into the morning, before another round of showers and
storms develops around 18z for most terminals.
LONG TERM /Sunday night through Thursday/...
As of 315 AM Sat...Scattered to numerous at times, showers and
possible thunderstorms will occur through Tue ahead of a slow
moving cold front and produce occasional sub VFR conditions.
Drier air and return to pred VFR conditions is expected Tue
night and Wed as high pressure builds in behind the front.
&&
.MARINE...
SHORT TERM /Through Sunday/...
As of 5 PM Saturday...E to SE winds around 15 kt or less will
veer to southerly Sunday. Long period swells from distant
tropical systems continues impact the coastal waters but
buoys are reporting seas around 4-6 ft, which are a foot or two
below forecast models and have adjusted wave heights downward
slightly. As such, have dropped the SCA for the waters south of
Cape Lookout where the buoy 30 mi SE of New River Inlet has been
around 4-5 ft this afternoon. However, long periods swells will
continue to impact the waters with SCA still expected to
continue into Tuesday north of Ocracoke Inlet.
LONG TERM /Sunday night through Thursday/...
As of 315 AM Sat...Though winds are expected to be 10-15 kt
through the period, hurricane swell will be slow to dissipate
with elevated seas AOA 6 ft expected into Tue, especially north
of Cape Lookout. SE to S flow Sunday will veer to the SW Sunday
night and continue into Tue night ahead of the cold front. Winds
are forecast to shift to the N around 10 kt Tue night and NE
Wed. 3-5 ft seas Tue night subside to 2-4 ft Wed.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ150.
Small Craft Advisory until noon EDT Tuesday for AMZ152-154.
Small Craft Advisory until 7 AM EDT Sunday for AMZ156.
&&
SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...SK
LONG TERM...JME/CB
AVIATION...JME/MS
MARINE...JME/SKHazardous weather outlook, Sep 10, 4:52 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 452 AM EDT Sat Sep 10 2022 NCZ195-196-199-110900- West Carteret-East Carteret-Coastal Onslow- 452 AM EDT Sat Sep 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered showers and thunderstorms are possible this afternoon and evening, a few of which could be strong to severe in nature bringing a threat for damaging wind gusts and an isolated waterspout or two along the coast. In additon to this, showers and storms are forecast to bring periods of heavy rainfall. This could result in localized flash flooding to low lying and poor drainage areas today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rainfall could bring localized flash flooding to low lying and poor drainage areas Sunday and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090>092-094-193-194-198-110900- Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven- Inland Onslow- 452 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible this afternoon and evening, a few of which could be strong to severe in nature, bringing a threat for damaging wind gusts and an isolated waterspout or two along the coast. In additon to this, showers and storms are forecast to bring periods of heavy rainfall. This could result in localized flash flooding to low lying and poor drainage areas today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rainfall could bring localized flash flooding to low lying and poor drainage areas Sunday and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-079-080-110900- Pitt-Greene-Beaufort- 452 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Periods of heavy rainfall could bring localized flash flooding to low lying and poor drainage areas today .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rainfall could bring localized flash flooding to low lying and poor drainage areas Sunday and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-045>047-081-110900- Martin-Washington-Tyrrell-Mainland Dare-Mainland Hyde- 452 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rainfall could bring localized flash flooding to low lying and poor drainage areas Sunday and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-110900- Northern Outer Banks-Ocracoke Island-Hatteras Island- 452 AM EDT Sat Sep 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rainfall could bring localized flash flooding to low lying and poor drainage areas Sunday and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 10, 3:40 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 PM EDT SAT SEP 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM FLOOD 1 ESE MICHAEL J SMITH A 34.73N 76.64W
09/10/2022 CARTERET NC PUBLIC
GLENDA DRIVE FLOODED IN BEAUFORT. REPORT VIA
FACEBOOK.
&&
MARTINThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:43 AM EDT | Small Craft Advisory | MHX | 12 hr | |
| Sep 11, 7:04 AM EDT | Special Marine Warning | MHX | 41 min | |
| Sep 11, 9:48 AM EDT | Special Weather Statement | MHX | Lenoir | 42 min |
| Sep 11, 10:25 AM EDT | Special Weather Statement | MHX | Greene | 50 min |
| Sep 11, 11:18 AM EDT | Special Weather Statement | MHX | Craven | 42 min |
| Sep 11, 11:42 AM EDT | Special Weather Statement | MHX | Greene | 48 min |
| Sep 11, 12:05 PM EDT | Special Weather Statement | MHX | Craven, Jones | 40 min |
| Sep 11, 12:35 PM EDT | Areal Flood Advisory | MHX | Craven, Jones | 115 min |
| Sep 11, 12:50 PM EDT | Special Weather Statement | MHX | Beaufort | 40 min |
| Sep 11, 1:10 PM EDT | Areal Flood Advisory | MHX | Jones, Onslow | 2 hr |
| Sep 11, 1:17 PM EDT | Special Weather Statement | MHX | Jones, Onslow | 43 min |
| Sep 11, 1:46 PM EDT | Special Weather Statement | MHX | Hyde | 44 min |
| Sep 11, 1:57 PM EDT | Areal Flood Advisory | MHX | Tyrrell | 2 hr |
| Sep 11, 7:51 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.